Minnesota, 2009Ice Storm in Minnesota, March 23 to 25, 2009
March 23 to 25, 2009 · NWS DLH · 3 events in 3 counties and zones
Warm air surged north ahead of a strong low pressure system, while cold air over Lake Superior was pushed onshore by strong easterly winds. Heavy rain froze on contact and created severe icing conditions along the north shore of Lake Superior from Two Harbors to Grand Marais.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $815,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Warm air surged north ahead of a strong low pressure system, while cold air over Lake Superior was pushed onshore by strong easterly winds. Heavy rain froze on contact and created severe icing conditions along the north shore of Lake Superior from Two Harbors to Grand Marais. Ice accumulated as far west as the Duluth area. The worst of the storm hit Lake and far southeast Cook counties, including the towns of Finland, Silver Bay, Isabella and Lutsen. Ice accumulated to an inch or more in these areas on the 23rd. Tens of thousands of trees were downed by the ice. In some forested areas just inland from Lake Superior, 75 percent or more of the trees were damaged. Lingering temperatures at or below freezing sustained the ice for several days afterward. The Red Cross set up shelters, as many people were without power for several days, and some for up to a week. The ice storm was so damaging that FEMA declared Lake County a federal disaster area, making it eligible for federal aid.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 23, 2:38 AM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Mar 23, 2:38 AM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
338 AM CDT MON MAR 23 2009
.DISCUSSION...
MAIN FORECAST CHALLENGES REVOLVE AROUND POTENTIAL ICING IN THE
MINNESOTA ARROWHEAD TODAY THROUGH TUESDAY MORNING...AND POSSIBLE
THUNDERSTORMS ACROSS OUR SOUTHERN ZONES. PREVIOUS FORECAST GENERALLY
ON TRACK AND MADE FEW SIGNIFICANT CHANGES.
CURRENT MSAS ANALYSIS AND SURFACE OBSERVATIONS DEPICT A RIDGE OF
HIGH PRESSURE WELL TO THE EAST OF THE NORTHLAND...WHILE LOW
PRESSURE AND A STRONG BAROCLINIC ZONE PUSHES EAST THROUGH THE
DAKOTAS. THE STRONG PRESSURE GRADIENT CONTINUES TO RESULT IN GUSTY
WINDS ACROSS THE AREA...ALTHOUGH SUSTAINED AND PEAK GUSTS REMAIN
BELOW WIND ADVISORY CRITERIA...EVEN AT THE HEAD OF THE LAKE. AT
3AM...RAIN WAS CONTINUING TO ADVANCE EAST-NORTHEAST ACROSS THE
AREA. TEMPERATURES HAVE RISEN ABOVE FREEZING IN MOST
AREAS...EXCEPT FROM CARLTON COUNTY NORTH AND EAST...INTO THE
ARROWHEAD...WHERE READINGS WERE GENERALLY IN THE MID 20S TO LOW
30S...WITH AREAS OF FREEZING RAIN AND MIXED WINTRY PRECIPITATION.
MODEL GUIDANCE HAS REMAINED MOSTLY CONSISTENT FROM ITS PREVIOUS
RUNS...ESPECIALLY IN REGARD TO THE TRACK OF THE LOW. EXACT TIMING OF
INDIVIDUAL WAVES OF PRECIPITATION REMAINS A BIT UNCERTAIN...ALTHOUGH
IT IS CLEAR THAT ONE ROUND OF PERSISTENT PRECIPITATION WILL MOVE
FROM WEST TO EAST ACROSS THE REGION TODAY. PREFERRED HPC AND NAM
GUIDANCE FOR QPF. WILL CONTINUE FREEZING RAIN ADVISORY FOR MUCH OF
NORTHEAST MINNESOTA...AND ALSO EXPAND IT A BIT WESTWARD TO INCLUDE
ITASCA AND KOOCH COUNTIES...WHERE AREAS OF FREEZING RAIN HAVE BEEN
REPORTED AND WILL LIKELY PERSIST THROUGH THIS MORNING. AM
CONCERNED THAT SURFACE TEMPS MAY NOT RISE TO FREEZING OR ABOVE
UNTIL SOMETIME TUESDAY MORNING IN PORTIONS OF NORTHERN LAKE AND
ESPECIALLY COOK COUNTY. IF TRENDS CONTINUE...A WARNING MAY
ULTIMATELY BE NEEDED IN THESE AREAS. FARTHER SOUTH AND
WEST...TEMPERATURES WILL WARM ABOVE FREEZING...INCLUDING THE
DULUTH VICINITY...BY MIDDAY TODAY...AIDED IN PART BY A STRONG
SOUTHERLY LOW LEVEL JET. DEPENDENT ON HOW QUICKLY THE COLD...DRY
AIR ERODES FROM THE ARROWHEAD...1 TO 2 INCHES OF SNOW COULD ALSO
OCCUR TODAY...BEFORE SWITCHING TO FREEZING RAIN.
HOWEVER...WEAK CAA MAY REDUCE SIGNIFICANT QPF IN THIS AREA THROUGH
EARLY AFTERNOON.
AS THE UPPER LEVEL SHORTWAVE PUSHES EAST THIS EVENING...THE
PRECIPITATION WILL BECOME LESS WIDESPREAD...BEFORE ANOTHER ROUND OF MORE
PERSISTENT RAINFALL AFFECTS THE AREA LATE TONIGHT INTO TUESDAY AS
THE MAIN TROUGH PUSHES EAST. COLDER AIR ON THE BACK SIDE OF THIS
SYSTEM WILL CAUSE THE RAIN TO MIX WITH AND TURN TO SNOW TUESDAY
NIGHT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE BOTH TODAY AND AGAIN ON
TUESDAY...MAINLY ACROSS THE SOUTHERN THIRD OF THE CWA...ALTHOUGH
FORCING WILL REMAIN RATHER LIMITED...WITH MINIMAL MUCAPE. THE BETTER
CHANCE FOR STORMS MAY BE ON TUESDAY...DEPENDENT ON THE EXACT TIMING
OF FRONTAL PASSAGE. OTHERWISE...MUCH OF THE AREA CAN EXPECT A
HALF-INCH TO ONE INCH OF PRECIPITATION THROUGH TUESDAY. WHILE RIVER
LEVELS WILL RISE...NOT EXPECTING ANY WIDESPREAD FLOODING PROBLEMS
ATTM.
.EXTENDED...TUESDAY NIGHT THROUGH THE COMING WEEKEND...
DEEP LOW PRESSURE OVER DLH TUESDAY EVENING SIGNIFIES A CHANGE TO
A MORE ACTIVE AND STORMY PATTERN. PRIND SUBSTANTIAL FREEZING RAIN
TUESDAY NIGHT WILL MIX WITH THEN CHANGE TO SNOW AS THE MIDDLE AND
UPPER PORTIONS OF THE COLUMN COOLS BEHIND THE VERTICALLY STACKED
LOW LATE TUESDAY NIGHT OR EARLY WEDNESDAY. NEAR AND SUBFREEZING
TEMPS ESTABD OVER NERN MN WILL SPREAD SEWD ACRS NWRN WI LATE WED
AND WED EVE. SNW AMTS WL DMNSH AND BECOME TRIVIAL AS THE LO CONTS
TO LIFT OUT AND UVV DSIPTS WED NGT. A TROUGH WL SET UP ALG A MKC-
GRB LN WITH LGT OVRRNG SNW PSBL THU AND THU NGT. THIS TROF WL
ROTATE CCW OVER ERN IOWA THU NGT AS BAROCLINICITY INCREASES ERY
FRI. OUR AND ALL INTERNATIONAL MODELS HAVE BEEN INSISTING...WITH
OUR GFS BECOMING LESS PROGRESSIVE AND MORE RSNBL...ON A RPDLY
DPNG LO ENTRAINING DP TRPCL MSTR AS IT HOOKS THROUGH TX AND MOVS
UP THE DPNG TROF LT THU NGT. THE LO CONTS TO DPN XPLOSVLY TWD 980
MB AS AN EIGHT CLOSED CIRCLE UPR LO DVLPS BLO THE SFC LO AND COLD
AIR POURS UP THE RED RVR VLY DRAMATICALLY INCREASING THE
BAROCLINICITY TO THE NW OF THE LOW. THE EUROPEAN IS SPCLY STRONG
ON THIS TNDCY. PRIND THIS PATN IMPLIES SIG SNOFL AND AN EXTREMELY
TIGHT GRAD PRODUCING PRSTNT STG ONSHR WNDS ACPYD BY THK BLWG SNO
OVR OUR AREA THRUT THE COMING WKND.
&&
.AVIATION...
AS STRONG LOW PRESSURE MOVES NORTH INTO THE CENTRAL PLAINS...RAIN
OR A MIX OF RAIN...FREEZING RAIN...POSSIBLY MIXED SNOW FOR A
SHORT TIME WILL DEVELOP ACROSS THE REMAINDER OF THE TERMINALS
OVERNIGHT. WHILE FORECAST SOUNDINGS SUPPORT WARMING LOW TO MID
LEVELS...STRONG EAST TO SOUTHEAST SURFACE WINDS WILL CAUSE
COOLING UP THE HIGHER TERRAIN INLAND FROM LAKE SUPERIOR. THIS
WILL CREATE A FREEZING RAIN POTENTIAL. LATEST RUC AND 0Z NAM
SOUNDINGS CONTINUE TO SUPPORT THIS. MOS GUIDANCE NOT PICKING UP
ON THE WET BULB COOLING POTENTIAL WITH COOLER DEWPOINTS FROM KDLH
AND POINTS NORTH...AND NAM/GFS/GFS LAMP ALL KEEP TEMPS ABOVE
FREEZING. THEREFORE...KEPT THE MENTION FOR FREEZING RAIN AT
KDLH...POSSIBLY KHIB...AND INTO THE ARROWHEAD...AND HAVE GONE
WITH TEMPO GROUPS FOR -FZRA INSTEAD OF PREVAILING...AS THIS WILL
BE OFFSET BY WARMING LOW LEVELS.
CEILINGS WILL START OFF AS VFR... LOWERING IN ALL AREAS TO LOW
MVFR OR IFR AFTER DRY AIR IS OVERCOME. VSBYS WILL DROP ALL AREAS
OVERNIGHT DUE TO THE PRECIPITATION...WITH FOG REDEVELOPING IN
LULLS OF PRECIPITATION...AS A DRY SLOT MOVES IN BEFORE THE NEXT
WAVE OF RAIN SHOWERS COMES IN DURING THE AFTERNOON. FOLLOWED THE
NAM OMEGA FIELDS FOR BEST FORCING FOR THE NEXT WAVE OF
PRECIPITATION. SIGNIFICANT ICING WILL BE POSSIBLE TONIGHT AND
MONDAY AROUND LAKE SUPERIOR AND ACROSS THE ARROWHEAD.
&&
POINT TEMPS/POPS...
DLH 40 33 44 28 / 80 80 60 70
INL 42 33 45 24 / 80 80 60 70
BRD 49 41 51 27 / 90 80 60 60
HYR 48 41 50 35 / 80 80 70 70
ASX 46 39 49 35 / 80 80 70 80
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...FREEZING RAIN ADVISORY UNTIL NOON CDT TODAY FOR CARLTON/SOUTHERN
ST. LOUIS-CENTRAL ST. LOUIS-KOOCHICHING-NORTHERN ITASCA-
NORTHERN ST. LOUIS-SOUTHERN ITASCA.
FREEZING RAIN ADVISORY UNTIL NOON CDT TUESDAY FOR NORTHERN
COOK/NORTHERN LAKE-SOUTHERN COOK/LAKESHORE-SOUTHERN
LAKE/LAKESHORE.
WI...NONE.
BETTWY/EOM/DONOFRIOHazardous weather outlook, Mar 23, 3:18 AM CST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
418 AM CDT MON MAR 23 2009
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-241030-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
418 AM CDT MON MAR 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A FREEZING RAIN ADVISORY IS IN EFFECT UNTIL NOON TODAY FOR
KOOCHICHING...ITASCA...SAINT LOUIS...AND CARLTON COUNTIES. ICE
ACCUMULATION OF LESS THAN ONE QUARTER INCH CAN BE EXPECTED THIS
MORNING. THE FREEZING RAIN MAY BE BRIEFLY MIXED WITH SNOW AT
TIMES...BEFORE TURNING TO PLAIN RAIN BY NOON.
A FREEZING RAIN ADVISORY IS IN EFFECT FOR TODAY AND TONIGHT
ACROSS COOK AND LAKE COUNTIES. ICE ACCUMULATION AROUND A QUARTER
INCH CAN BE EXPECTED. ADDITIONALLY...SNOWFALL UP TO ONE INCH MAY
OCCUR IN SOME LOCALES THIS MORNING.
ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT...MAINLY
FROM BRAINERD EAST TO HINCKLEY.
LOCALIZED HEAVY RAINFALL COMBINED WITH RECENT SNOW MELT MAY CAUSE
RIVER FLOODING. FLOOD STATEMENTS OR ADVISORIES MAY ULTIMATELY BE
NEEDED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
A FREEZING RAIN ADVISORY WILL REMAIN IN EFFECT UNTIL NOON TUESDAY
FOR LAKE AND COOK COUNTIES.
ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY...MAINLY FROM
BRAINERD EAST TO DULUTH AND HAYWARD.
LOCALIZED HEAVY RAINFALL COMBINED WITH RECENT SNOW MELT MAY CAUSE
RIVER FLOODING. FLOOD STATEMENTS OR ADVISORIES MAY ULTIMATELY BE
NEEDED.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
BETTWY
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
Ice Storm, Southern Lake
- When
- March 23, 5:00 AM CST to March 25, 2:00 AM CST
- Where
- Southern Lake forecast zone
- Property damage
- $815,000
- Reported by
- Trained Spotter
- Coordinates
- 47.557, -91.935 (the zone’s center; the record gives no point)
FEMA assistance to Lake County totalled over $800,000. $360,000 went towards electrical utility repair. $150,000 of the funds went towards trail debris clearance for snowmobile, ATV, hiking and ski trails. The remainder went towards highway, street and road department debris clearance in about a 500 square mile area of the county. Personal property damage was minimal, and roughly estimated at $15,000.
Ice Storm, Northern Cook / Northern Lake
- When
- March 23, 7:00 AM CST to March 25, 2:00 AM CST
- Where
- Northern Cook / Northern Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.670, -90.975 (the zone’s center; the record gives no point)
Ice Storm, Southern Cook
- When
- March 23, 8:00 AM CST to March 25, 2:00 AM CST
- Where
- Southern Cook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.817, -90.541 (the zone’s center; the record gives no point)
- Ice Storm
- Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, March 23, 20099 injured · $1.0 million · EF2 · 38 events
- Blizzard in South Dakota, March 23 to 24, 2009$42 million · 23 events
- Tornadoes and Blizzard in Nebraska, March 23 to 24, 2009$61,000 · EF2 · 16 events
- Tornadoes and Hail in Kansas, March 23 to 24, 20092 injured · $495,000 · EF0 · 31 events
- Tornadoes and Hail in Iowa, March 23, 2009EF2 · 9 events
- Blizzard in Wyoming, March 23 to 24, 2009$750,000 · 6 events
- Hail and Damaging Winds in Oklahoma, March 23 to 24, 20091 injured · $57,000 · 2.75 in hail · 41 events
- Tornadoes and Hail in Iowa, March 23, 2009$384,000 · EF0 · 9 events
- High Wind and Strong Wind in Kansas, March 23, 20091 injured · $75,000 · 65 kt wind · 35 events
- Hail and Damaging Winds in Iowa, March 23, 2009$315,000 · 70 kt wind · 13 events
- Flooding and Heavy Rain in Minnesota, March 23, 2009$350,000 · 10 events
- Tornado and Hail in South Dakota, March 23, 2009$80,000 · EF1 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158204, 158202, 158203.